West Virginia, 2013

Damaging Wind in West Virginia, April 24, 2013

April 24, 2013 · NWS LWX · 1 event in 1 county or zone

A cold front moved through the region and showers and thunderstorms developed. Ahead of cold front instability and shear led to isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the region and showers and thunderstorms developed. Ahead of cold front instability and shear led to isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 24, 1:51 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 24, 1:51 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT WED APR 24 2013

.SYNOPSIS...
A COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING...WITH HIGH
PRESSURE BUILDING INTO THE MID-ATLANTIC REGION IN ITS WAKE. THE HIGH
WILL INTO NEW ENGLAND OVER THE WEEKEND...AND PERSIST THERE THROUGH
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AT 18Z...CLOUDS WERE INCREASING ACROSS THE AREA...MAINLY MID- AND
HIGH-LEVEL CLOUDS SO FAR. ON INCREASINGLY GUSTY SOUTH/SW WINDS...
TEMPERATURES HAVE ROCKETED TO NEAR 80 IN THE SHENANDOAH VALLEY AND
VALLEYS OF THE EASTERN WEST VIRGINIA PANHANDLE. FURTHER EAST...TEMPS
ARE IN THE LOW/MID 70S...EXCEPT 60S ALONG THE LOWER TIDAL POTOMAC
AND WESTERN SHORE.

RADAR SHOWS BROKEN LINE OF CONVECTION FROM EAST OF PITTSBURGH TO
EAST OF CHARLESTON WV. A SECOND AREA OF CONVECTION STRETCHES FROM
PETERSBURG WV TO JUST EAST OF JACKSON KY. BOTH OF THESE ARE MOVING
NORTHEASTWARD. THE FIRST BAND WILL AT LEAST CLIP OUR NORTHWESTERN
COUNTIES LATE THIS AFTERNOON...AND SHOWS SIGNS OF PRODUCING GUSTY
WINDS TO 40 MPH. THE SECOND BATCH MIGHT EVEN HAVE A LITTLE MORE TO
WORK WITH BY THE TIME IT GETS HERE...AS A LOW-LEVEL JET KICKS IN.
NEARLY 50 KTS IS INDICATED AT 925 MB BY 00Z...AND THE CONVECTIVE
ACTIVITY COULD BRING THAT DOWN TO THE SURFACE. WITH THAT IN MIND...
ISOLATED STRONG/SVR WIND GUSTS ARE POSSIBLE...ESPECIALLY WEST OF DC.
THIS IS DESPITE MEAGER CAPE...A COUPLE HUNDRED J/KG.

WE WILL LOSE THE HEAT OF THE DAY AS THINGS PROGRESS...AND THAT WILL
HINDER INSTABILITY OVER TIME. LOOKS LIKE THE CONVECTION GETS TO THE
METROPOLITAN AREAS BETWEEN 8-10 PM IF THINGS CONTINUE ON THEIR
CURRENT TRAJECTORY. STILL BELIEVE THIS WILL BE A SHORT-LIVED
EVENT...AN HOUR OR TWO IN MOST AREAS...BUT THE WIND GUSTS WILL BE
POSSIBLE EVEN IN SHOWERS. FOLLOWING FROPA...WINDS STAY GUSTY BUT
TURN OUT OF THE NORTHWEST...WITH LOWS IN THE UPPER 30S WEST TO UPPER
40S EAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THURSDAY WILL LOOK A LOT LIKE TODAY...BUT WILL FEEL QUITE DIFFERENT.
HIGHS WILL BE A SOLID 15-20 DEGREES COOLER THAN TODAY IN MOST
SPOTS...BUT IT WILL BE MOSTLY SUNNY AND DRY. WINDS SHOULD DIE DOWN
DURING THE MORNING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A SHORTWAVE TROUGH WILL MOVE THROUGH THE NRN MID-ATLANTIC THURSDAY
EVENING...WLY/NWLY FLOW WITH THE SFC FRONT SHOULD ENABLE SCATTERED
SHOWERS IN THE NRN POTOMAC HIGHLANDS. SOME WET SNOWFLAKES MAY MIX
IN...PARTICULARLY ABOVE 2000FT.

OTHERWISE...SFC HIGH PRESSURE WILL BUILD OVERHEAD THROUGH FRIDAY...
WITH BELOW NORMAL TEMPERATURES PERSISTING THROUGH FRIDAY NIGHT. MAX
TEMPS IN THE MID 60S FRIDAY IN LIGHT NLY/VARIABLE FLOW AND ABUNDANT
SUNSHINE.

MIN TEMPS IN THE NRN SHEN VLY/WASH CO MD LOOK TO BE IN THE UPR 30S
AS OF NOW. THE GROWING SEASON IS DECLARED TO BEGIN ON THE 25TH...SO
SHOULD MID 30S BE EXPECTED SATURDAY MORNING A FROST ADVISORY WILL BE
NECESSARY. ELSEWHERE EXPECT MIN TEMPS IN THE 40S /LWR TO MID 30S IN
THE POTOMAC HIGHLANDS WHERE THE GROWING SEASON BEGINS IN EARLY MAY/.

UPR TROUGH STALLS OFF THE NERN STATES COAST SATURDAY WITH A SFC
RIDGE RIGHT ALONG THE NERN SEABOARD EXTENDING INTO THE MID-ATLANTIC.
THIS PATTERN LOOKS TO CONTINUE WELL INTO NEXT WEEK. PRECIP SATURDAY
LOOKS TO BE LIMITED TO RIDGES FAR SWRN ZONES IN THE AFTERNOON.
MID-LEVEL CLOUDS SPREAD NE ACROSS MOST OF THE AREA ON SUNDAY WITH
PRECIP CHANCES EXPANDING FARTHER NE...BUT PROBABLY STILL NOT TO THE
BALT-WASH METRO.

THE POSITION OF THE SFC HIGH NEXT WEEK WILL DETERMINE WHERE PRECIP
OCCURS. THE 00Z ECMWF SUGGESTS THE HIGH RETROGRADES BACK OVER THE
AREA...IN WHICH CASE SOME BEAUTIFUL SPRING WEATHER CAN BE EXPECTED.
OTHERWISE...AS LONG AS THE HIGH IS EAST OF US SLY FLOW WILL BRING
MORE MOISTURE/CLOUDS/AND CHANCES OF PRECIP. EITHER WAY THE WEATHER
WILL BE MILD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WINDS WILL REMAIN GUSTY THROUGHOUT THE NIGHT. GUSTS AROUND 25 KTS
ARE POSSIBLE. EVEN GUSTIER WINDS ARE POSSIBLE IF A TSTM IMPACTS THE
TERMINAL. FOR NOW...VCTS WAS INCLUDED FOR A COUPLE HOURS...AND THEN
-TSRA FOR A COUPLE HOURS AT ALL SITES. DID NOT RESTRICT VSBY BELOW
MVFR ANYWHERE YET /AND MVFR ONLY BRIEFLY AT KIAD AND KMRB/. WINDS
WILL SHIFT AFTER THE CONVECTION MOVES THROUGH...AND THEN SPEEDS
BEGIN TO LESSEN BY EARLY THURSDAY. SHOULD BE VFR FOR CIGS AND VSBY
EXCEPT IN POTENTIALLY STRONGER SHRA/TSRA THIS EVENING.

VFR AS HIGH PRESSURE BUILDS THURSDAY NIGHT THROUGH FRIDAY IN
WLY/NWLY FLOW. HIGH PRESSURE LINGERS OFF NEW ENGLAND COAST THROUGH
EARLY NEXT WEEK AS A SLY FLOW DEVELOPS.

&&

.MARINE...
SMALL CRAFT ADVISORY IS UP FOR ALL WATERS DUE TO GUSTY SOUTHERLY
WINDS. THIS CONTINUES BEYOND THE WIND SHIFT...AND IN FACT WINDS OVER
THE WATERS MAY BE AT THEIR STRONGEST JUST BEHIND THE FRONT...OUT OF
THE NORTHWEST. WILL NEED TO MONITOR FOR BOTH CONVECTIVE MWW/S AND
POST-FRONTAL GALES TONIGHT. THE SMALL CRAFT ADVISORY WAS EXTENDED TO
5 AM FOR ALL WATERS...AND THROUGH NOON THURSDAY FOR ALL EXCEPT THE
UPPERMOST TIDAL POTOMAC. WINDS SHOULD GRADUALLY DECREASE ON THURSDAY
AS HIGH PRESSURE BUILDS IN.

WLY/NWLY FLOW THURSDAY NIGHT AOB 15 KT. A SURGE OF NWLY FLOW FRIDAY
MORNING AS A WEAK COLD FRONT MOVES THROUGH MAY REQUIRE AN SCA. FLOW
BECOMES SLY ON SATURDAY AS HIGH PRESSURE ANCHORS OFF THE NEW ENGLAND
COAST.

&&

.TIDES/COASTAL FLOODING...
ON THE GUSTY SOUTHERLY WINDS...AND WITH A FAVORABLE MOON
PHASE...ANOMALIES HAVE CONTINUED TO INCREASE. AT 2 PM...THE
ANOMALY AT BALTIMORE AND ANNAPOLIS WAS NEARLY TWO FEET...AND IT
WAS NEARLY 1.5 FEET AT WASHINGTON. COASTAL FLOOD ADVISORY REMAINS
IN EFFECT FOR THE ENTIRE WESTERN SHORE OF THE MARYLAND BAY...AND
THE LOWERMOST AND UPPERMOST TIDAL POTOMAC. ALTHOUGH THE NEXT HIGH
TIDE IS THE LOWER OF THE TWO /BY NEARLY HALF A FOOT/...THE
ANOMALIES HAVE INCREASED ENOUGH TO OVERCOME THAT DIFFERENCE AND
THIS HIGH TIDE SHOULD BE COMPARABLE TO THE LAST ONE. WILL NEED TO
MONITOR ANNAPOLIS FOR POTENTIAL TO HIT MODERATE CRITERIA...BUT
TRENDS LOOK LIKE THEY WILL BE JUST SHORT.

NORTHWEST WINDS WILL COMMENCE BEHIND THE FRONT. THIS SHOULD
ALLEVIATE THE THREAT...EXCEPT I AM NOT CONFIDENT THAT THE LOWERMOST
BAY /SOUTH OF ANNAPOLIS/ WILL LOSE ENOUGH OF THE ANOMALY QUICKLY
ENOUGH. FOR EXAMPLE...ANNAPOLIS NEEDS JUST A 0.8 FT ANOMALY AT 4-6
AM TO REACH MINOR CRITERIA. THIS WILL NEED TO BE WATCHED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ007-
     011-014-017-018.
VA...COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT THURSDAY FOR ANZ530>534-
     536>543.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT THURSDAY FOR ANZ535.

&&

SYNOPSIS...JE/BAJ
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...BAJ
AVIATION...JE/BAJ
MARINE...JE/BAJ
TIDES/COASTAL FLOODING...JE
Hazardous weather outlook, Apr 24, 1:44 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT WED APR 24 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
244 PM EDT WED APR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS ARE POSSIBLE DURING THE EVENING
HOURS.

A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR THE WESTERN SHORE
OF THE MARYLAND CHESAPEAKE BAY AND ALONG THE UPPERMOST AND
LOWERMOST TIDAL POTOMAC RIVER UNTIL 10 PM THIS EVENING. MINOR
TIDAL FLOODING IS EXPECTED.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY AND MIDDLE AND LOWER TIDAL POTOMAC THROUGH THURSDAY
MORNING.

A SMALL CRAFT ADVISORY MAY BE REQUIRED FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
OBSERVATIONS OF GUSTY WINDS OR WIND DAMAGE ARE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251545-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
244 PM EDT WED APR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE
LATE AFTERNOON TODAY AND EARLY EVENING TONIGHT. THESE MAY PRODUCE
LOCALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
OBSERVATIONS OF GUSTY WINDS OR WIND DAMAGE ARE APPRECIATED.

In the hours before

Local storm report, Apr 24, 10:22 AM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT WED APR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     LEELAND                 38.35N  77.43W
04/19/2013                   STAFFORD           VA   PUBLIC

            16 40-60 FT TALL POPLAR TREES BLOWN DOWN BEHIND A
            RESIDENCE NEAR CORNER OF MORTON AND LEELAND RDS

&&

EVENT NUMBER LWX1300100

SMZ
Special weather statement, Apr 24, 3:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT WED APR 24 2013

MDZ003-502-VAZ028-WVZ050>052-242130-
WASHINGTON MD-MORGAN WV-HAMPSHIRE WV-BERKELEY WV-
CENTRAL AND EASTERN ALLEGANY MD-FREDERICK VA-
441 PM EDT WED APR 24 2013

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...MORGAN...HAMPSHIRE...
BERKELEY...CENTRAL AND EASTERN ALLEGANY AND FREDERICK COUNTIES...

AT 440 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF FOREST PARK TO LEVELS TO 6 MILES
NORTHWEST OF KIRBY...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE AUGUSTA...MAGNOLIA...DELRAY...LARGENT...
FISHERS BRIDGE...HANCOCK...VALLEY VIEW...ROCK GAP...BERRYVILLE AND
YELLOW SPRING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3972 7759 3940 7793 3910 7837 3923 7893
      3973 7846
TIME...MOT...LOC 2040Z 270DEG 36KT 3975 7828 3949 7853
          3926 7876

BJL

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
April 24, 4:00 PM EST
Where
Morgan County, 1.37 mi ENE of Great Cacapon
Measured
56 kt (64 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
39.625, -78.255

There were trees down on Cacapon Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449086.